Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 26, 2020, 8:25 PM CDT for Thayer County, Nebraska. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2020, 8:25 PM CDT (01:25 UTC)
- Expired
- Jul 27, 2020, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 8:50 PM CDT | HEAVY RAIN 3.4 | Deshler, NE | REPORT RELAYED BY THE THAYER COUNTY EM. PRECIPITATION AMOUNT SO FAR THIS EVENING. |
| Jul 26, 9:04 PM CDT | HEAVY RAIN 3.6 | 2 N Byron, NE | PRECIPITATION AMOUNT SO FAR THIS EVENING. |
| Jul 26, 9:50 PM CDT | HEAVY RAIN 3.33 | 4 Sse Deshler, NE | PWS STATION KNEDESHL5. STORM TOTAL SO FAR. |
| Jul 26, 10:06 PM CDT | FLASH FLOOD | 1 E Hebron, NE | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 E HEBRON. SEMI TRUCK WAS NOT ACTUALLY SWEPT INTO DITCH BY WATER, BUT HIT AN AREA OF STANDING WATER AT A HIGH SPEED WHICH CAUSED SOME MINOR DAMAGE TO TRUCK. ALL OTHER DETAILS FROM ORIGINAL LSR STAND AS FOLLOWS. HIGHWA |
| Jul 26, 10:06 PM CDT | FLASH FLOOD | 1 E Hebron, NE | HIGHWAY 81 IS CLOSED BETWEEN BELVIDERE AND THE KANSAS STATE LINE. RELAYED BY DEPARTMENT OF TRANSPORTATION. WATER FLOWING OVER NORTHBOUND LANES AT MM 16-17 ON HIGHWAY 81. A SEMI TRACTOR TRAILER WAS IN A DITCH FROM FLOWING WATER. REPORTED FROM THAYER COUNTY EMER |
| Jul 26, 10:23 PM CDT | FLASH FLOOD | 1 N Deshler, NE | ABOUT 2-3 INCHES OF FLOWING WATER OVER HIGHWAY 5. ABOUT 1.25 MILES NORTH OF DESHLER. |
| Jul 26, 11:10 PM CDT | FLOOD | Deshler, NE | FLOOD WATERS WERE WITHIN A FEW FEET OF THE MAIN ROAD NEAR THE PARK DUE TO FLOODING ALONG THE SPRING CREEK. |
| Jul 26, 11:23 PM CDT | HEAVY RAIN 5.5 | Hebron, NE | MEASURED AT THE FIRE STATION IN TOWN. RELAYED BY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1513 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted.
391
WGUS53 KGID 270125
FFWGID
NEC169-270730-
/O.NEW.KGID.FF.W.0009.200727T0125Z-200727T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
825 PM CDT Sun Jul 26 2020
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Thayer County in south central Nebraska...
* Until 230 AM CDT Monday.
* At 823 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar and reports indicate that
2 to 5 inches of rain have fallen over portions of the area.
Additional thunderstorms are moving back into the area. Flash
flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hebron, Deshler, Davenport, Chester, Byron, Hubbell and Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4000 9737 4000 9782 4033 9782 4018 9737
FLASH FLOOD...RADAR INDICATED
$$
Mangels1 follow-up statement
349 WGUS73 KGID 270159 FFSGID Flash Flood Statement National Weather Service Hastings NE 859 PM CDT Sun Jul 26 2020 NEC169-270730- /O.CON.KGID.FF.W.0009.000000T0000Z-200727T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thayer NE- 859 PM CDT Sun Jul 26 2020 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT MONDAY FOR THAYER COUNTY... At 857 PM CDT, emergency management reported heavy rain due to thunderstorms leading to flash flooding over Thayer county. Over three inches of rain have already fallen. Many creeks are near bankful and agricultural land is flooding in several location. Flash flooding is ongoing or will begin shortly. Some locations that will experience flooding include... Hebron, Deshler, Davenport, Chester, Byron, Hubbell and Gilead. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4000 9737 4000 9782 4033 9782 4018 9737 $$ Mangels
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:46 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 26, 6:46 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 646 PM CDT Sun Jul 26 2020 .UPDATE... Issued at 646 PM CDT Sun Jul 26 2020 Updated the forecasted QPF to shift the heaviest rain axis a bit further south as observations/trends have panned out. Overall radar trends with the heaviest rain are about a county or so south than earlier thought. Still mainly Hebron, NE to Phillipsburg, KS. && .SHORT TERM...(This evening through Monday) Issued at 243 PM CDT Sun Jul 26 2020 A cold frontal boundary crossing through Nebraska today will provide the focus for another round of showers and thunderstorms later this afternoon through tonight...primarily across our southern zones with the front expected to orient from our southeast Neb Counties to our western KS counties by evening. There will be plenty of instability around with ML CAPES 2500-3000 j/g along and south of the front, but overall shear remains weak...up to 20-25kts. With shear lacking, not looking for much of a severe threat, but cannot rule out the potential for damaging winds. Heavy rain/hydro...of bigger concern with storms tonight is the heavy rain and flooding potential. As has been mentioned for several shifts now, moisture availability is abundant with surface dewpoints in the low/mid 70s, precipitable water values are around 2" which are three standard deviations above normal and in the upper 90th percentile. With weak flow aloft, storm motion will be slow at the onset of storm development and training of efficient rain producing storms is expected, which are likely to produce rainfall rates of an inch per hour and higher rainfall rates are also possible. A Flash Flood Watch remains in effect from this aftn into Monday morning for north central Kansas and our southeast Neb counties where the heaviest rain is expected to occur. The heavy rainfall may cause areas of flash flooding and rapid rises in rivers and streams from heavy rain runoff. The heaviest rain is expected to impact to primarily impact portions of the Little Blue, Republican and Solomon River basins. Storms...convection has been ongoing across eastern Nebraska today with some new development across western KS. Radar is picking up on a few outflow boundaries and while the cold front will be the main focus for storms...residual boundaries may provide an additional storm focus. Storms are expected to increase in coverage heading into this evening...continue through the overnight hours and into the day on Monday. While the brunt of the storms are expected to orient along/south of Highway 6, latest high resolution models suggest the potential for new development for elevated storms along/north of I80 after dark (along the elevated frontal boundary). These storms will also be capable of producing very heavy rainfall and would lead to multiple rounds of storms/heavy rain as this next area of development moves southeast and could contribute to additional potential flooding/hydro issues. On Monday there is still some model uncertainty on when convection will depart our southern zones, with latest trends indicating storms may linger thru the morning in north central Kansas. Once the storms depart, dry weather is expected the remainder of the day with noticeably cooler post frontal temperatures with highs mainly in the low 80s and lower dps primarily in the 60s...quite a change from the last several days. .LONG TERM...(Monday night through Sunday) Issued at 243 PM CDT Sun Jul 26 2020 Have some low pops in our southern zones for Tuesday as a system tracks across KS/southern plains with our north central Kansas counties on the northern edge of the activity. Tuesday night into Wednesday...convection is expected to develop to our west with a lead shortwave moving out of CO across KS while a closed mid level low reaches WY. Have some isolated to scattered pops in the forecast if any of this western convection is able to sustain this far east overnight. Precip chances are looking more promising Wednesday/Thursday as the western closed low meanders southeast across Neb into KS later this week. There are some models differences in timing and if system slows any further, then precip could linger longer into Friday. The 12Z ECMWF advertises a fairly widespread precip and potentially prolonged precip event with this closed system and something to monitor. Behind this system...heights rise across our region heading into next weekend as an upper ridge axis builds north from the desert southwest and precip chances trend down. As far as temperatures...most days will see highs in the low/mid 80s but clouds/precip with the system later this week could keep highs in the 70s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 646 PM CDT Sun Jul 26 2020 The primary concern for aviation is the rain and thunderstorms into the overnight hours. The front is through both terminals, so winds are light and northerly. The High-res guidance continues to develop thunderstorms along the I-80 corridor later this evening into the overnight hours along the elevated frontal boundary. This would impact both terminals with MVFR to IFR ceilings/visibility. Have tempo groups at both terminals to account for thunderstorms, and that may need to be updated to a prevailing category vs. VCTS and will be amended as necessary. Rain/thunderstorms should end during the overnight hours. Winds will become more easterly during the day tomorrow, and skies are expected to scatter and become VFR towards morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Flash Flood Watch through Monday morning for NEZ076-077-085>087. KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019. && UPDATE...Billings Wright SHORT TERM...Fay LONG TERM...Fay AVIATION...Billings Wright
Hazardous weather outlook, Jul 26, 3:35 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 335 PM CDT Sun Jul 26 2020 KSZ005>007-017>019-NEZ076-077-085>087-271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore- Webster-Nuckolls-Thayer- 335 PM CDT Sun Jul 26 2020 This Hazardous Weather Outlook is for portions of north central Kansas and locations in south central Nebraska along and south of a line from Red Cloud to Clay Center to Geneva. .DAY ONE...Tonight. A Flash Flood Watch is in effect tonight into Monday morning for the potential for heavy rain and flooding from thunderstorms. Please see the Flash Flood message for further information. A few strong to possibly severe storms are possible mainly this evening and the storms could produce damaging winds of 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue into Monday and a Flash Flood Watch remains in effect until mid morning Monday. Please see the Flash Flood Watch message for further information. Additional chances for thunderstorms are possible across portions of the outlook area Tuesday afternoon through Friday night...and again late Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this this evening into tonight and spotters are encouraged to report rainfall amounts and any flooding. && More information may be obtained at the following web page: https://www.weather.gov/hastings NEZ039>041-046>049-060>064-072>075-082>084-271200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan- Franklin- 335 PM CDT Sun Jul 26 2020 This Hazardous Weather Outlook is for south central Nebraska north of a line from Red Cloud to Clay Center to Geneva. .DAY ONE...Tonight. A few strong to possibly severe storms are possible mainly this evening and the storms could produce damaging winds of 60 mph. The storms will also be capable of producing heavy rainfall of 1 to 2 inches and locally higher amounts are possible. Heavy rainfall in a short period of time could lead to areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue into Monday morning, mainly near the Nebraska and Kansas stateline. Additional chances for thunderstorms are possible across portions of the outlook area Tuesday afternoon through Friday night...and again late Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and spotters are also encouraged to report rainfall totals and any flooding. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 26, 7:36 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
736 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD 3 WSW HEBRON 40.15N 97.63W
07/26/2020 THAYER NE EMERGENCY MNGR
LOTS OF STANDING WATER IN FIELDS OFF HIGHWAY
136 WEST OF HEBRON. SPRING CREEK IS BANK
FULL.
&&
THIESLocal storm report, Jul 26, 7:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN MANKATO 39.79N 98.21W
07/26/2020 M2.80 INCH JEWELL KS PUBLIC
STORM TOTAL THUS FAR. REPORT VIA FACEBOOK.
&&
THIESLocal storm report, Jul 26, 7:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN 2 S SMITH CENTER 39.75N 98.78W
07/26/2020 E2.80 INCH SMITH KS PUBLIC
STORM TOTAL THUS FAR. REPORT VIA FACEBOOK.
&&
THIESLocal storm report, Jul 26, 7:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HEAVY RAIN 8 W WEBBER 39.94N 98.19W
07/26/2020 M3.04 INCH JEWELL KS MESONET
PWS STATION KKSMANKA3. STORM TOTAL SO FAR.
&&
MANGELSLocal storm report, Jul 26, 7:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HEAVY RAIN 2 NW LOVEWELL STATE PAR 39.91N 98.06W
07/26/2020 M4.61 INCH JEWELL KS MESONET
UPDATED STORM TOTAL SO FAR. DAVIS
WEATHERLINK STATION.
&&
MANGELSLocal storm report, Jul 26, 8:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HEAVY RAIN HEBRON 40.17N 97.59W
07/26/2020 M2.70 INCH THAYER NE PUBLIC
STORM TOTAL THUS FAR.
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:30 PM CDT | Areal Flood Advisory | GID | Fillmore, Thayer | 7 hr |
| Jul 26, 8:42 PM CDT | Areal Flood Advisory | GID | Nuckolls | 4 hr |
| Jul 27, 2:35 AM CDT | Areal Flood Warning | GID | Thayer | 7 hr |
| Jul 27, 9:30 AM CDT | Areal Flood Warning | GID | Thayer | 12 hr |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.